Alert archive / California / Winter Storm Watches in 2021
Winter Storm Watch 5, NWS Sacramento, CA
NWS Sacramento, CA issued this winter storm watch at Mar 16, 2021, 1:34 PM PDT. It took effect at Mar 18, 2021, 6:00 AM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 16, 2021, 1:34 PM PDT (20:34 UTC)
- In effect from
- Mar 18, 2021, 6:00 AM PDT
- Expired
- Mar 17, 2021, 2:00 PM PDT
- In force
- Issued by
- NWS Sacramento, CA
The text
As transmitted.
432 WWUS46 KSTO 162034 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 134 PM PDT Tue Mar 16 2021 ...Snow returns to the Sierra Thursday and Friday... .A pacific storm will bring periods of heavy snow to the Sierra Nevada Thursday and continuing into Friday evening. Travel delays and chain controls will impact mountain travel. CAZ068-171400- /O.NEW.KSTO.WS.A.0005.210318T1300Z-210320T0700Z/ Western Plumas County/Lassen Park- 134 PM PDT Tue Mar 16 2021 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY EVENING ABOVE 4500 FEET... * WHAT...Periods of heavy snow. Plan on difficult travel conditions. Total snow accumulations of 6 to 12 inches, locally higher over Lassen peak. * WHERE...Western Plumas County/Lassen Park. * WHEN...From Thursday morning through Friday evening. * WINDS...Southwesterly wind gusts in excess of 50 mph over the peaks. * ADDITIONAL DETAILS...Snow levels Thursday begining around 4500 to 5500 feet lowering to 3500 to 4500 feet Friday. Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$ CAZ069-171400- /O.NEW.KSTO.WS.A.0005.210318T1900Z-210320T0700Z/ West Slope Northern Sierra Nevada- 134 PM PDT Tue Mar 16 2021 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY EVENING ABOVE 5000 FEET... * WHAT...Heavy snow possible. Plan on difficult travel conditions. Total snow accumulations of 6 to 12 inches, with localized amounts up to 15 inches, are possible. * WHERE...West Slope Northern Sierra Nevada. * WHEN...From Thursday afternoon through Friday evening. * WINDS...Southwesterly wind gusts in excess of 50 mph over the peaks. * ADDITIONAL DETAILS...Snow levels Thursday begining around 5000 to 6000 feet lowering to 4000 to 5000 feet Friday. Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$
2 follow-up statements
566 WWUS46 KSTO 170915 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 215 AM PDT Wed Mar 17 2021 ...Snow returns to the Sierra Thursday and Friday... .A pacific storm will bring periods of heavy snow to the Sierra Nevada Thursday and continuing into Friday evening. Travel delays and chain controls will impact mountain travel. CAZ068-172300- /O.CON.KSTO.WS.A.0005.210318T1300Z-210320T0700Z/ Western Plumas County/Lassen Park- 215 AM PDT Wed Mar 17 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY EVENING ABOVE 4500 FEET... * WHAT...Heavy snow possible. Plan on difficult travel conditions. Total snow accumulations of 6 to 12 inches, with localized amounts up to 2 feet, are possible. * WHERE...Western Plumas County/Lassen Park. * WHEN...From Thursday morning through Friday evening. * WINDS...Southwesterly wind gusts in excess of 40 mph over the peaks. * ADDITIONAL DETAILS...Snow levels Thursday begining around 4500 to 5500 feet lowering to 3000 to 4000 feet Friday. Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$ CAZ069-172300- /O.CON.KSTO.WS.A.0005.210318T1900Z-210320T0700Z/ West Slope Northern Sierra Nevada- 215 AM PDT Wed Mar 17 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY EVENING ABOVE 5000 FEET... * WHAT...Heavy snow possible. Plan on difficult travel conditions. Total snow accumulations of 6 to 12 inches, with localized amounts up to 18 inches, are possible. * WHERE...West Slope Northern Sierra Nevada. * WHEN...From Thursday afternoon through Friday evening. * WINDS...Southwesterly wind gusts in excess of 40 to 50 mph over the peaks. * ADDITIONAL DETAILS...Snow levels Thursday begining around 5500 to 6500 feet lowering to 4000 to 5500 feet Friday. Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$
309 WWUS46 KSTO 172100 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 200 PM PDT Wed Mar 17 2021 ...Snow returns to Northern California Thursday and Friday... .A Pacific storm will bring periods of snow to the Coastal Range, southern Cascades, and Sierra Nevada beginning Thursday and continuing into Friday. Travel delays and chain controls will impact mountain travel. Snow levels will start off on Thursday around 4500 to 5500 ft in Shasta County and 5000 to 7000 ft in the Sierra. Cooler air on Thursday night/Friday will drop snow levels to around 3000 to 4500 ft in Shasta County and 4000 to 6000 ft in the Sierra. Most accumulating snow will occur on Thursday and Thursday night. CAZ068-181500- /O.UPG.KSTO.WS.A.0005.210318T1300Z-210320T0700Z/ /O.NEW.KSTO.WW.Y.0016.210318T1200Z-210320T0700Z/ Western Plumas County/Lassen Park- 200 PM PDT Wed Mar 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM THURSDAY TO MIDNIGHT PDT FRIDAY NIGHT ABOVE 5000 FEET... * WHAT...Snow expected. Plan on difficult travel conditions, including during the evening commute on Thursday. Total snow accumulations of 6 to 12 inches are expected above 5000 feet. Localized accumulations above 7000 feet may approach 2 feet. * WHERE...Western Plumas County/Lassen Park. * WHEN...5 AM Thursday to midnight Friday night. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. Minor snow accumulations are possible below 5000 feet as snow levels drop Thursday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ CAZ069-181500- /O.UPG.KSTO.WS.A.0005.210318T1900Z-210320T0700Z/ /O.NEW.KSTO.WW.Y.0016.210318T1800Z-210320T0700Z/ West Slope Northern Sierra Nevada- 200 PM PDT Wed Mar 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THURSDAY TO MIDNIGHT PDT FRIDAY NIGHT ABOVE 5500 FEET... * WHAT...Snow expected. Plan on difficult travel conditions. Tree branches could fall as well. Total snow accumulations of 6 to 12 inches are expected above 5500 feet. Localized accumulations above 7000 feet may approach 18 inches. * WHERE...West Slope Northern Sierra Nevada. * WHEN...11 AM Thursday to midnight Friday night. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. Minor snow accumulations are possible below 5500 feet as snow levels drop Thursday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ CAZ013-063-181500- /O.NEW.KSTO.WW.Y.0016.210318T1200Z-210319T0600Z/ Shasta Lake Area / Northern Shasta County- Mountains Southwestern Shasta County to Western Colusa County- 200 PM PDT Wed Mar 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 11 PM PDT THURSDAY ABOVE 5000 FEET... * WHAT...Snow. Plan on slippery road conditions, including during the evening commute on Thursday. Total snow accumulations of 5 to 10 inches are expected above 5000 feet. Localized accumulations above 7000 feet may approach 18 inches. * WHERE...Shasta Lake Area / Northern Shasta County and Mountains Southwestern Shasta County to Western Colusa County. * WHEN...5 AM to 11 PM Thursday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. Minor snow accumulations are possible below 5000 feet as snow levels drop late Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for wet snow means periods of wet snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ CAZ014-181500- /O.NEW.KSTO.WW.Y.0016.210318T1200Z-210320T0700Z/ Burney Basin / Eastern Shasta County- 200 PM PDT Wed Mar 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM THURSDAY TO MIDNIGHT PDT FRIDAY NIGHT ABOVE 5000 FEET... * WHAT...Snow expected. Plan on slippery road conditions, including during the evening commute on Thursday. Total snow accumulations of 3 to 6 inches are expected above 5000 feet. Localized accumulations above 6000 feet may approach 10 inches. * WHERE...Burney Basin / Eastern Shasta County. * WHEN...5 AM Thursday to midnight Friday night. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this winter storm watch went out at Mar 16, 3:25 AM PDT, 10 hours 9 minutes earlier.
Area forecast discussion, Mar 16, 3:25 AM PDT, 10 hours 9 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 325 AM PDT Tue Mar 16 2021 .SYNOPSIS... Dry weather today and Wednesday with chilly morning temperatures. Precipitation chances return Thursday and Friday. && .DISCUSSION... Skies have cleared across the region other than stratus packed in along the crest of the Sierra and in some of the mountain valleys of the southern Cascades. North winds are holding temperatures in the lower to mid 40s so far across the northern half of the Sacramento Valley, but current readings are in the 30s to around 40 elsewhere in the valley. Widespread valley frost is expected through most of the Central Valley early this morning with most dew points in the mid 20s to lower 30s, clear skies and generally light winds. Minimum temps will likely drop into the upper 20s across the coldest portions of the Central Valley. The far north end of the valley (Red Bluff northward) will be a bit tricky as both LAV and MET guidance keeps keeps minimum temperatures up there in the upper 30s and lower 40s with just enough north wind persisting (MFR-RDD gradient remains between 5-6 mbs). Dry and milder weather expected today and Wednesday and the ridge presently over the eastern Pacific transits the area. Highs will be considerably milder over the mountains, but the valley won't mix completely beneath the subsidence inversion, so highs will still remain a little below average for mid-March. With mainly clear skies and light winds, another chilly night is expected tonight with frost potential again in the Central Valley. Little change with timing and strength of the Thursday/Friday system. Most of the significant travel impacts will likely hold until Thursday afternoon and Thursday night. Snow levels will be higher than the most recent system, but the associated moisture plume will be deeper (latest TPW satellite imagery shows the plume being drawn northward over the Pacific east of Hawaii) with a little higher QPF forecast, and 12-18 inches of snow accumulation along the northern Sierra crest. Upper trough moves through Friday with scattered showers and perhaps a few thunderstorms. && .EXTENDED DISCUSSION (Saturday THROUGH Tuesday)... Troughing will be set up over the west for the start of the extended period. The main energy will be off to our east on Saturday bringing mainly dry weather but a few mountain showers will be possible come the afternoon. Short wave ridging will keep things dry on Sunday. On Monday a short wave trough will drop into the PacNW and dig into the region. This will bring the return of a few light showers over the higher elevations for Monday. Stronger upper level ridging will build in by the middle part of next week. Below average highs will gradual warm to near average and to above average by the middle part of next week. -CJM && .AVIATION... VFR condition the next 24 hours at the TAF sites. Northerly winds shift southerly this afternoon and remain under 10 knots. && .STO WATCHES/WARNINGS/ADVISORIES... Frost Advisory until 10 AM PDT this morning for Carquinez Strait and Delta-Central Sacramento Valley-Motherlode-Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-Northern San Joaquin Valley-Southern Sacramento Valley. &&
Nearby
Winter Storm Watches in California, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.